Alert archive / Connecticut / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Albany, NY

August 13, 2003Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Aug 13, 2003, 1:30 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2003, 1:30 PM EDT (17:30 UTC)
Expired
Aug 13, 2003, 5:15 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 131728
FFWALY
CTC005-132115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT WED AUG 13 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 515 PM EDT

* AT 116 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT VERY 
HEAVY RAIN...WITH AMOUNTS OF UP TO FOUR INCHES...HAS FALLEN OVER 
SOUTHEASTERN LITCHFIELD COUNTY.  THE HEAVIEST RAIN HAS FALLEN IN
A BAND JUST SOUTH OF THOMASTON AND TERRYVILLE. THIS INCLUDES 
HANCOCK BROOK UPSTREAM OF HANCOCK BROOK DAM. 

* LOCATIONS IN THE WARNING INCLUDE...BANTAM...BETHLEHEM VILLAGE...
  LITCHFIELD...TERRYVILLE AND THOMASTON

* A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ALREADY
IN PROGRESS.  DO NOT DRIVE OVER FLOODED ROADS OR BRIDGES.  

$$

LAT...LON 4176 7289 4158 7291 4161 7335 4178 7329

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 10:55 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 10:55 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1055 AM EDT WED AUG 13 2003

UPDATE DISC...UPDATED TO REMOVE MORNING FOG...AND CHANGE SKY TO
PARTLY SUNNY ALL CWA.  OTHER MINOR WORDING CHANGES.

PREVIOUS EARLY MORNING...
DISC...

.SHORT TERM...WEAK FRNTL BNDRY FM SW MAINE TO WK SFC LOW NEAR
ALB...HAS BEEN FOCUS OF CONVECTION THAT HAS LINGERED INTO THE EARLY
MRNG HRS. OVER THE NEXT FEW HRS THE SFC LOW WILL PROPAGATE EAST AND
THE BOUNDARY WILL SLIDE SOUTH. OVER THE REST OF THE FCA -SHRA AND
TSRA HAVE ENDED. TO THE SOUTH OF THE BOUNDARY TD REMAIN IN THE
70S...WHILE IN THE 60S TO ITS NW. DRIER AIR WILL FILTER INTO NW
ZNS...BUT OTHERWISE RICH LOW LEVEL MOISTURE SUPPLY SHOULD ENSURE
MORNING FOG AND STRATUS.

SFC HIGH OVER UPPER GREAT LAKES WILL BUILD EAST TDY...HWVR ACROSS S
QUEBEC IS ANOTHER CONSIDERABLY DRIER AND COOLER SFC HIGH SEPARATED
FROM THE GRTLKS ONE BY FRONT FM JAMES BAY TO ST LAWRENCE VLY. THIS
POCKET OF COOLER AND DRIER AIR WILL BE SHUNTED OFF TO OUR NORTH AND
EAST HWVR. THE GRTLKS HIGH IS ACTUALLY VERY WARM...AND DRY. IT WILL
BRING HOT AIRMASS FM UPPER PLAINS ACROSS ONTARIO...THEN INTO OUR
AREA FROM THE NORTHWEST.

MEANWHILE OLD SFC BOUNDARY WILL REMAIN ACROSS S NEW ENG AND NY S
TIER AND WITH RICH LLVL MOISTURE ACROSS THESE AREAS WL PROVIDE FUEL
ONCE AGAIN TO THE DAILY OUTBREAK OF -SHRA AND TSRA. HOWEVER TDYS
ACTIVITY SHOULD BE MAINLY CONFINED TO THE S TIER OF ZONES...LESS
TROPICAL IN NATURE AND SCT IN CHARACTER.

.LONGER TERM...RIDGE WILL BUILD AT ALL LEVELS OVER MUCH OF AMERICA
TNGT INTO THURSDAY. BY THU NT 1000-500HPA THICKNESS WILL BE OVER
570 ACROSS FCA...WITH EVEN HOTTER AIR STREAMING INTO RGN FRI. TEMPS
WILL BE WELL IN THE 80S THU...AND NR 90 FRI.  WITH SO MUCH MOISTURE
IN THE GROUND...IT WILL ACT AS A BREAK KEEPING THEM FROM SOURING
WELL INTO THE 90S...AND INSTEAD JUST INCREASING THE HUMIDITY IN THE
BOUNDARY LAYER. FRIDAY THE RIDGE RETROGRADES BACK TO THE WEST...A
TROF FORMS OVER QUEBEC.  FRI NT AND SAT THE FIRST SIGNIFICANT COLD
FRONT IN TWO WEEKS DROPS SOUTH ACROSS THE REGION TRIGGERING A ROUND
OF -SHRA AND TSRA AND USHERING IN A COOLER DRY AMASS FOR SUN...AND
FEATURING BRIGHT SUNSHINE.

.EXTNDD...NEXT WEEK REGION IS ON S EDGE OF WESTERLIES AS UPPER TROFS
USHER IN A CDFNT FOLLOWED BY A DRY AND COOLER SFC HIGH...THEN IT
SLIDES OFFSHORE...RETURN FLOW BRINGS TEMPS BACK TO 80S...THEN NEXT
SHORT WV REPEATS THE PATTERN...WITH A CYCLE OF ABOUT 3 DAYS.

IN SHORT AFTER THIS AFTERNOON THE STEAMBATH...WITH DAILY ROUNDS OF
HEAVY DOWNPOURS IS OVER.

.HYDROLOGICAL DISCUSSION...SCT SHRA AND TSRA WILL BE AROUND THIS
AFTN...BUT COVERAGE WILL BE MUCH LESS THAN THE PAST FEW DAYS...AND
MOST CONCENTRATED TO THE SOUTH OF ALB. IF AREAS THAT HAVE HAD LARGE
AMOUNTS OVER THE PAST FEW DAYS GET HIT AGAIN THERE COULD STILL BE
SOME LOCALIZED OR ISOLD FLOODING THIS AFTERNOON SOUTH OF ALBANY.
BEYOND THAT SHOULD BE DRY THROUGH FRIDAY...WITH ONLY VERY SLIGHT CHC
OF -SHRA OR TSRA...GIVING THE AREA SOME MUCH NEEDED DRYING OUT TIME.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Aug 13, 4:25 AM EDT, 9 hours 5 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...SCATTERED SHOWERS AND THUNDERSTORMS COULD CAUSE RAPID
LOCALIZED RISES ON STREAMS IF THEY OCCUR IN AREAS THAT HAVE HAD
HEAVY RAIN OVER THE PREVIOUS 2 DAYS. OTHERWISE NO HAZARDOUS WEATHER
EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SNYDER

Nearby

Flash Flood Warnings in Connecticut, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.